Publications Repository - Helmholtz-Zentrum Dresden-Rossendorf

2 Publications
Nonmodal analysis of helical and azimuthal magnetorotational instabilities
Mamatsashvili, G.; Stefani, F.;
The helical and the azimuthal magnetorotational instabilities operate in rotating magnetized flows with relatively steep negative or extremely steep positive shear. The corresponding lower and upper Liu limits of the shear, which determine the threshold of modal growth of these instabilities, are continuously connected when some axial electrical current is allowed to pass through the rotating fluid. We investigate the nonmodal dynamics of these instabilities arising from the nonnormality of shear flow in the local approximation, generalizing the results of the modal approach. It is demonstrated that moderate transient/nonmodal amplification of both types of magnetorotational instability occurs within the Liu limits, where the system is stable according to modal analysis. We show that for the helical magnetorotational instability this magnetohydrodynamic behavior is closely connected with the nonmodal growth of the underlying purely hydrodynamic problem.
Keywords: Transient/nonmodal growth, nonormality, magnetorotational instability, liquid metals, astrophysical disks
  • Contribution to proceedings
    10th PAMIR International conference fundamental and applied MHD, 20.-24.06.2016, Cagliari, Italy
  • Open Access LogoMagnetohydrodynamics 53(2017), 107-117


Publ.-Id: 24917 - Permalink